Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 11, NWS Blacksburg, VA

January 27, 1996Bland County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 27, 1996, 2:08 AM EST for Bland County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1996, 2:08 AM EST (07:08 UTC)
Expired
Jan 27, 1996, 6:15 AM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bland County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 479 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 270711
FFWRNK
VAC021-WVC089-025-063-271115-
 
BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 AM EST SAT JAN 27 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  615 AM EST
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...BLAND COUNTY
 
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...SUMMERS COUNTY
 
IN SOUTHEAST WEST VIRGINIA
 
   ...GREENBRIER COUNTY...MONROE COUNTY
 
DOPPLER WEATHER RADAR AND AUTOMATED RAIN GAGES INDICATE HEAVY RAINFALL
WILL CONTINUE ACROSS THE WARNING AREAS AND WILL CAUSE SMALL STREAMS AND
CREEKS TO OVERFLOW THEIR BANKS. ALSO...THERE WILL BE SOME FLOODING OF
ROADWAYS. HEAVY RAIN WILL LIKELY CONTINUE THROUGH 600 AM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
KANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 2:03 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 27, 2:03 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 AM EST SAT JAN 27 1996

THINK WINTER WEATHER/FREEZING RAIN ADVISORIES CAN BE DROPPED WITH
400 AM ISSUANCE. FLOOD WATCH TO CONTINUE. BIG PROBLEM IS HIGH WIND
WARNING. WE CONTINUE TO HOLD LOW-LEVEL COOL WEDGE IN...ESPECIALLY UP
AGAINST MTNS. THIS PROB WL CONT TO BE HELPED ALONG BY PRECIP AND
DIABATIC EFFECTS. ACTUALLY...DAN (OUT ON THE PIEDMONT) IS BLOWING ABT
THE BEST WITH G29 AND UP TO 60 DEGREES (HEY...LUKS LIKE THEY/VE
SCOURED OUT)...BUT HSP (ELEVATED AND EXPOSED STILL ONLY G19-20 OR SO).

VAD WINDS SCREAMING OFF SURFACE WITH 50+ KT 5K AND ABV. GUT FEELING IS
THAT HIGH WINDS MIGHT NOT MATERILZE OVR WARNING AREA. A CHECK AROUND
VA AND NC HIGH SPOTS WITH LOCAL POLICE...STILL NO WINDS TO SPEAK
OF...BUT SINCE HIGH WINDS WARNINGS ALREADY OUT AND POTENTIALLY
COULD/MIGHT MIX DOWN JUST PRIOR TO FRONT...IT/S OK WE US TO KEEP/UM UP
(WBC/RDU).

SO...WUD APPEAR THAT OUR CWA BIG PROB FOR REMAINDER OF EVENT IS
FLOODING POTENTIAL. LUKS LIKE INTENSE CONVECTION ALONG GULF MIGHT BE
ACTUALLY CUTTING A BIT OF THE MOISTURE OFF. HOWEVER...BEST AREA 35-40
DBZ NOW OVER WESTERN SECTION OF CWA.

RDU...WHAT DO U THINK ABT INCLUDING CASWELL IN THE FFA.?

ROA 37/20/43/21 +000

KANE

In the hours before

Special weather statement, Jan 26, 11:15 PM EST, 2 hours 53 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EST FRI JAN 26 1996

...HIGH WIND WARNING IN EFFECT THROUGH SATURDAY FOR THE NORTHWEST
MOUNTAINS OF NORTH CAROLINA...

...HIGH WIND WARNING IN EFFECT OVERNIGHT AND SATURDAY MORNING IN THE
ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA ABOVE
1500 FEET...

INTESIFYING LOW PRESSURE OVER THE MIDWEST WILL MOVE A STRONG COLD
FRONT TOWARD THE REGION LATER TONIGHT AND EARLY SATURDAY MORNING.

SUSTAINED WINDS FROM THE SOUTH AND SOUTHEAST COULD REACH 35 TO 45
MPH WITH GUSTS OF 60 MPH OR GREATER IN THE NORTHERN MOUNTAINS OF
NORTH CAROLINA AS WELL AS THE ALLEGHANY HIGHLANDS AND THE SOUTHERN
SHENANDOAH VALLEY.
.
MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
HAZARDOUS DRIVING CONDITIONS THROUGH THE MOUNTAINS OVERNIGHT.

ALSO...WITH THE SOGGY GROUND...SOME TREES WILL EASILY BE UPROOTnED
BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION.

KK
Special weather statement, Jan 26, 11:24 PM EST, 2 hours 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING...

A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST
NORTH CAROLINA.

COUNTIES IN THE ADVISORY INCLUDE:
IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT
...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY...
PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON
...WYTHE...BLAND...PULASKI...GILES
.
IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE
IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY
...STOKES...YADKIN

RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE
NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE
NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH
THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT.
UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH
COULD CAUSE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER
STATEMENTS.

KK
Special weather statement, Jan 26, 11:25 PM EST, 2 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING...

A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST
NORTH CAROLINA.

COUNTIES IN THE ADVISORY INCLUDE:
IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT
...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY...
PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON
...WYTHE...BLAND...PULASKI...GILES
.
IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE
IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY
...STOKES...YADKIN

RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE
NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE
NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH
THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT.
UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH
COULD CAUSE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER
STATEMENTS.

KK
Special weather statement, Jan 27, 1:20 AM EST, 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-271225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EST SAT JAN 27 1996

...FREEZING RAIN ADVISORIES ARE NO LONGER IN EFFECT EXCEPT FOR
BATH...ALLEGHANY...CRAIG...ROCKBRIDGE...BOTETOURT COUNTIES AND THE
NORTHERN MOUNTAINS OF NORTH CAROLINA...

PATCHES OF FREEZING RAIN CONTINUE ACROSS THE ALLEGHANY HIGHLANDS
AND NORTHERN MOUNTAINS OF NORTH CAROLINA. TEMPERATURES WILL SLOWLY
RISE EARLY THIS MORNING IN THE 30S. AN FREEZING RAIN WILL CHANGE TO
ALL RAIN.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIEDWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FUTHER
STATEMENTS.

KK

...CORRECTED FIRST SENTENCE...
Special weather statement, Jan 27, 1:22 AM EST, 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-271225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EST SAT JAN 27 1996

FREEZING RAIN IS NO LONGER IN EFFECT EXCEPT FOR
BATH...ALLEGHANY...CRAIG...ROCKBRIDGE...BOTETOURT COUNTIES AND THE
NORTHERN MOUNTAINS OF NORTH CAROLINA.

PATCHES OF FREEZING RAIN CONTINUE ACROSS THE ALLEGHANY HIGHLANDS
AND NORTHERN MOUNTAINS OF NORTH CAROLINA. TEMPERATURES WILL SLOWLY
RISE EARLY THIS MORNING IN THE 30S. AN FREEZING RAIN WILL CHANGE TO
ALL RAIN.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIEDWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FUTHER
STATEMENTS.

KK
Special weather statement, Jan 27, 1:25 AM EST, 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-271225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EST SAT JAN 27 1996

...FREEZING RAIN ADVISORIES ARE NO LONGER IN EFFECT EXCEPT FOR
BATH...ALLEGHANY...CRAIG...ROCKBRIDGE...BOTETOURT COUNTIES AND THE
NORTHERN MOUNTAINS OF NORTH CAROLINA...

PATCHES OF FREEZING RAIN CONTINUE ACROSS THE ALLEGHANY HIGHLANDS
AND NORTHERN MOUNTAINS OF NORTH CAROLINA. TEMPERATURES WILL SLOWLY
RISE EARLY THIS MORNING IN THE 30S. AN FREEZING RAIN WILL CHANGE TO
ALL RAIN.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIEDWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FUTHER
STATEMENTS.

KK

...CORRECTED FIRST SENTENCE...

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:09 AM ESTFlash Flood WarningRNKTazewell4 hr
Jan 27, 3:26 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jan 27, 3:26 AM ESTFlash Flood WarningRNKCity of Lexington4 hr
Jan 27, 3:26 AM ESTFlash Flood WarningRNKGiles, Pulaski4 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.